Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 165, NWS Albuquerque, NM

July 15, 2010Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2010, 12:32 AM MDT for Roosevelt County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 12:32 AM MDT (06:32 UTC)
Expired
Jul 15, 2010, 1:15 AM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:06 PM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 3:06 PM MDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT WED JUL 14 2010

.DISCUSSION...
MADE A FEW CHANGES TO THE GRIDS THIS AFTERNOON BUT THE OVERALL
THEME REMAINS. WILL PROBABLY GO AHEAD AND INCLUDE THE ISOLATED SVR
THREAT ACROSS THE NORTHEAST THIS EVENING AS WE JUST ISSUED A SVR.
ALSO TWEAKED THE POPS UP ACROSS PORTIONS OF THE EAST OVERNIGHT.
THIS IS SUPPORTED BY BOTH THE GFS AND NAM AS THEY INDICATE SOME
SORT OF FRONTAL CONVERGENCE COMBINED WITH A WEAK WAVE ALOFT. ALSO
KEPT THE WARM TEMPERATURES GOING OVERNIGHT.

CONFIDENCE IS HIGH THAT THE MAIN PRECIPITATION FOCUS WILL SHIFT
TOWARDS THE EAST ON THURSDAY. BOTH THE GFS AND NAM SUPPORT THIS AND
BOTH MODELS INDICATE ANOTHER WAVE PASSAGE ACROSS THE NORTHEAST AND
EAST CENTRAL PLAINS. THIS WOULD BE COMBINED WITH SOME SORT OF WEAK
BOUNDARY LAYER CONVERGENCE ZONE ALONG THE INTERSTATE 25 AND 40
CORRIDORS DURING SOME PORTION OF THE DAY. WENT AHEAD AND INCREASED
POPS SLIGHTLY AS A RESULT. WENT AHEAD AND ADJUSTED POP/S DOWN ACROSS
THE NORTHWEST DUE TO WARMING AND DRYING ALOFT. IT APPEARS THAT ONE
OF THE BIG WEATHER STORIES ON THURSDAY WILL BE THE STRENGTH OF THE
UPPER HIGH AS IT REPOSITIONS ITSELF OVER WESTERN NEW MEXICO. A 597
DM HIGH WOULD PROVIDE A 2.5 TO 2.75 STANDARD DEVIATION 500 MB HEIGHT
FIELD OVER NM. RIVALING IF NOT EXCEEDING THE HEIGHT FIELD NM
OBSERVED BACK IN EARLY JUNE. THUS...WENT AHEAD AND ADJUSTED MAX
TEMPERATURE NUMBERS UP SLIGHTLY. ESPECIALLY BEING BULLISH ACROSS THE
NORTHWEST WHERE WE ARE AT THE HIGHER END OF GUIDANCE VALUES. BASED
ON A CURSORY LOOK AT THE HISTORICAL RECORDS...IT APPEARS THAT FMN
COULD EXCEED THE RECORD WHILE GUP...ABQ AND SAF WOULD COME CLOSE.
THIS CERTAINLY BEARS WATCHING.

WE ARE STILL LOOKING AT A FAIRLY DECENT GAP WIND FOR THURSDAY
EVENING. THIS WILL BE CONVECTIVE LY DRIVEN AS WELL AS BASED ON THE
AMOUNT OF HEAT THE VALLEY OBSERVES THURSDAY AFTERNOON. WE DECIDED
TO GO A LITTLE HIGHER THAN THE GUIDANCE NUMBERS.

THE CENTRAL MOUNTAIN GAP WIND MENTIONED ABOVE WILL USHER MORE FUEL
FOR THUNDERSTORMS ACROSS CENTRAL AREAS AND PORTIONS OF THE WEST ON
FRIDAY. WENT AHEAD AND TRENDED TEMPERATURES DOWN A FEW DEGREES ACROSS
CENTRAL AREAS DUE TO THIS MOISTURE INCREASE...ESPECIALLY IN THE FORM
OF CLOUD COVER DURING THE AFTERNOON AND THIS IS SUPPORTED BY
GUIDANCE NUMBERS. BETWEEN A 597 TO 598 DM HEIGHT CENTER IS EXPECTED
TO BE PLACED OVER NORTHEAST ARIZONA SO EXPECT ANOTHER HOT ONE ACROSS
THE NORTHWEST WITH RECORD TO NEAR RECORD HIGHS. THIS IS INDICATED IN
THE PROJECTED HIGH FOR FMN. IT APPEARS THAT THE HIGHEST POPS WOULD
BE FOUND ACROSS CENTRAL PORTIONS OF THE FORECAST AREA INCLUDING THE
REGION BETWEEN THE CENTRAL MOUNTAINS TO THE CONTINENTAL DIVIDE. WENT
AHEAD AND INCREASED POPS ACCORDINGLY. AS A SIDE NOTE...THE UPPER
HIGH PLACEMENT PROVIDES A NORTH TO NORTHWEST STEERING FLOW OVER
ALBUQUERQUE. THIS MEANS THAT STORMS WHICH ARE EXPECTED TO FORM OVER
THE JEMEZ AND SAN MATEO MOUNTAINS HAVE A BETTER CHANCE OF AFFECTING
THE ABQ METRO AREA. THUS INCREASED POPS SLIGHTLY FOR THAT AREA LATE
FRIDAY AFTERNOON INTO THE EVENING.

THE UPPER HIGH IS EXPECTED TO WAFFLE OVER CENTRAL PORTIONS OF
ARIZONA DURING THE WEEKEND. DUE TO THE LACK OF ANY SIGNIFICANT
MOISTURE INFUSIONS FROM THE SOUTH OR EAST...THE THUNDERSTORM COVERAGE
WOULD DECREASE AND GENERALLY FAVOR THE MOUNTAINOUS TERRAIN. THIS
MEANS THAT CLOUD COVER WILL BE SLIGHTLY LESS EACH DAY AND THUS
TEMPERATURES WILL WARM SLIGHTLY. BOTH MAX AND MIN TEMPERATURES ARE
GENERALLY EXPECTED TO BE 5 TO 10 DEGREES ABOVE NORMAL DURING THE
WEEKEND PERIOD AND RECORD TO NEAR RECORD HIGHS WOULD BE POSSIBLE
ACROSS THE NORTHWEST AND PERHAPS EVEN SOME CENTRAL AREAS.

CONFIDENCE STILL REMAINS MODERATE TO HIGH THAT A WEST COAST TROUGH
WOULD NUDGE THE UPPER HIGH EASTWARD EVENTUALLY PLACING IT EAST OF
THE STATE DURING THE TUESDAY/WEDNESDAY TIME FRAME. BOTH THE ECMWF
AND GFS CONTINUE SUPPORT THIS EASTWARD UPPER HIGH MIGRATION. THIS
MEANS THAT THUNDERSTORM ACTIVITY AS A WHOLE WOULD INCREASE DUE TO A
MORE SIGNIFICANT MOISTURE SURGE FROM THE SOUTH.

50

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PRODUCE LOCAL MVFR CIGS AND VISIBILITIES WITH SOME MOUNTAIN TOP
OBSCURATIONS AND GUSTY OUTFLOWS OF 40 TO 50 MPH BOTH NEAR AND AT A
DISTANCE FROM THUNDERSTORM CORES. THIS ACTIVITY WILL FAVOR THE HIGH
TERRAIN AND NORTHEAST PLAINS WITH SOME ISOLATED STORMS ACROSS THE
EASTERN PLAINS AS WELL.  ACTIVITY TO DIMINISH AFTER MOST AREAS AFTER
SUNSET.  VFR MOST LOCATIONS 06Z THROUGH 18Z ON THURSDAY WITH ANOTHER
ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THEREAFTER...WITH THE FOCUS SHIFTING TO THE AREA ALONG AND EAST OF
THE CENTRAL MOUNTAINS AS WELL AS THE HIGH TERRAIN OF THE SOUTHWEST.
CB IN TAF WITHOUT A REFERENCE TO THUNDERSTORMS REPRESENTS AN
UNCERTAINTY OF THUNDERSTORM COVERAGE AT AIRPORT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT...CURRENTLY CENTERED OVER EAST TEXAS...WILL
CONTINUE TO SUPPORT TEMPERATURES WELL ABOVE AVERAGE FOR THE NEXT
SEVERAL DAYS.  CHANGES IN THE POSITION OF THE UPPER HIGH WILL AFFECT
THE COVERAGE OF WETTING RAIN.

GOOD MOISTURE AT THE SURFACE AND INCREASED PRECIPITABLE WATER MOST
LOCATIONS HAS RESULTED IN AN UPTICK OF WETTING SHOWERS AND
THUNDERSTORMS TODAY...PARTICULARLY OVER THE HIGHER TERRAIN WITH
THUNDERSTORMS INCREASING ACROSS THE EASTERN PLAINS.  SOUNDING
PROFILES SUPPORT GUSTY OUTFLOWS WITH THESE STORMS. A BACKDOOR FRONT
INTO THE NORTHEAST OVERNIGHT MAY PROVIDE A FOCUS FOR LINGERING
ACTIVITY THERE.  OVERNIGHT RH RECOVERIES FAIR MOST AREAS EXCEPT THE
EASTERN PLAINS.

TEMPERATURES COOL JUST A BIT ACROSS THE EAST ON THURSDAY...COURTESY
OF THE FRONT...AND CHANCES OF PRECIPITATION INCREASE FROM THE
CENTRAL MOUNTAINS EAST WITH CONTINUED ACTIVITY OVER THE SOUTHWEST
HIGH TERRAIN.  UPPER LEVEL HIGH BUILDS TO THE WEST AND THE NORTHWEST
CORNER OF THE STATE WILL REMAIN DRY. MIN RH WILL DECREASE OVER
TODAYS VALUES...WITH MUCH OF THE AREA BELOW 15 PERCENT WITH SINGLE
DIGIT VALUES ACROSS THE NORTHWEST PLATEAU.  OVERNIGHT RH RECOVERIES
STILL FAIR ACROSS THE WEST AND GOOD TO EXCELLENT EAST.

BY FRIDAY...UPPER HIGH IS FORECAST TO BE NEAR THE FOUR CORNERS. THE
NORTHWEST WOULD REMAIN DRY BUT THE STEERING FLOW MAY RESULT IN AN
INCREASE IN WETTING RAIN ALONG AND WEST OF THE CENTRAL
MOUNTAINS...INCLUDING THE RIO GRANDE VALLEY. SIMILAR SCENARIO ON
SATURDAY WITH ISOLATED TO SCATTERED WETTING RAIN FORECAST FOR ALL
BUT THE NORTHWEST AND SOUTHEAST ZONES.

THE UPPER HIGH WEAKENS AND ELONGATES ON SUNDAY AND AN UPPER LEVEL
TROUGH APPROACHES THE WEST COAST.  CURRENT GRIDS SUPPORT A DECREASE
IN CONVECTION ON SUNDAY AND MONDAY...WITH AN INCREASE ACROSS THE
WEST ON TUESDAY AND MORE OF THE STATE ON WEDNESDAY AS THE TROUGH
MOVES ONSHORE AND THE UPPER HIGH BUILDS AND TAKES UP RESIDENCE EAST
OF NEW MEXICO.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63 101  63 101 /  10   5   5   5
DULCE...........................  53  91  53  91 /  10  10  10  10
CUBA............................  57  95  57  91 /  20  10  10  20
GALLUP..........................  57  96  57  95 /  20  10  10  10
EL MORRO........................  59  88  59  85 /  30  10  10  30
GRANTS..........................  61  98  61  96 /  20  10  10  30
QUEMADO.........................  62  91  62  92 /  20  20  20  30
GLENWOOD........................  66  93  66  96 /  20  20  20  30
CHAMA...........................  49  88  49  86 /  20  10  10  20
LOS ALAMOS......................  72  90  57  89 /  20  10  10  20
PECOS...........................  58  94  57  90 /  20  30  30  50
CERRO/QUESTA....................  54  87  51  86 /  10  10  10  30
RED RIVER.......................  52  81  53  73 /  30  20  20  30
ANGEL FIRE......................  51  81  53  76 /  30  30  30  30
TAOS............................  54  92  55  90 /  10  10  10  20
ESPANOLA........................  63  97  67  96 /  20  10  10  20
SANTA FE........................  60  94  58  92 /  20  10  10  30
SANTA FE AIRPORT................  61  96  63  94 /  10  10  10  20
ALBUQUERQUE FOOTHILLS...........  72  96  69  96 /  10  10  10  20
ALBUQUERQUE HEIGHTS.............  72  99  72  97 /  10  10  10  20
ALBUQUERQUE VALLEY..............  68 101  72  99 /  10  10  10  20
ALBUQUERQUE WEST MESA...........  68 100  71  98 /  10  10  10  20
LOS LUNAS.......................  70 100  71 100 /  10  10  10  20
RIO RANCHO......................  69 100  71  98 /  10  10  10  20
SOCORRO.........................  67 102  70  99 /  20  10  10  20
SANDIA PARK/CEDAR CREST.........  61  89  61  89 /  20  20  20  40
MORIARTY/ESTANCIA...............  69  96  63  95 /  20  30  30  50
CLINES CORNERS..................  61  90  61  89 /  20  30  30  30
GRAN QUIVIRA....................  67  95  62  93 /  20  30  30  30
CARRIZOZO.......................  68  96  66  95 /  20  30  30  20
RUIDOSO.........................  62  86  62  83 /  20  30  30  20
CAPULIN.........................  61  85  59  84 /  40  30  30  20
RATON...........................  61  92  58  90 /  30  30  30  30
LAS VEGAS.......................  57  89  56  87 /  30  40  40  30
CLAYTON.........................  66  92  66  93 /  40  20  30  10
ROY.............................  65  88  66  87 /  30  30  30  20
CONCHAS.........................  70  97  69  97 /  20  30  30  10
SANTA ROSA......................  68  97  68  96 /  20  30  30  10
TUCUMCARI.......................  71  96  69  97 /  20  30  30   5
CLOVIS..........................  69  94  68  95 /  10  30  30   5
PORTALES........................  71  94  67  95 /  10  30  30   5
FORT SUMNER.....................  73  98  68  97 /  10  30  30  10
ROSWELL.........................  73  99  68  97 /  10  20  30   5
PICACHO.........................  67  94  67  93 /  20  30  30  10
ELK.............................  62  89  63  87 /  20  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/05
Hazardous weather outlook, Jul 14, 6:00 AM MDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 14 2010

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ERRATIC AND GUSTY WINDS TO AROUND 50 MPH MAY ACCOMPANY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE
NORTHWEST MOUNTAINS AND RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS...WHICH
COULD LEAD TO MINOR FLOODING...WILL BECOME MORE WIDESPREAD FROM THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE NORTHEAST
HIGHLANDS AND PLAINS THURSDAY AND THURSDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:02 PM MDTSpecial Weather StatementABQRoosevelt28 min
Jul 14, 7:16 PM MDTAreal Flood AdvisoryABQCurry, Quay119 min
Jul 14, 7:48 PM MDTSpecial Weather StatementABQCurry27 min
Jul 14, 9:29 PM MDTSpecial Weather StatementABQCurry46 min
Jul 14, 10:04 PM MDTSpecial Weather StatementABQ26 min
Jul 14, 10:04 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt41 min
Jul 14, 10:16 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt119 min
Jul 14, 10:19 PM MDTAreal Flood AdvisoryABQChaves, De Baca116 min
Jul 14, 10:41 PM MDTSpecial Weather StatementABQCurry64 min
Jul 14, 10:42 PM MDTSpecial Weather StatementABQChaves63 min
Jul 14, 11:37 PM MDTSpecial Weather StatementABQChaves, Roosevelt53 min
Jul 14, 11:48 PM MDTAreal Flood AdvisoryABQChaves, Curry, Roosevelt117 min
Jul 15, 12:20 AM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Roosevelt115 min
Jul 15, 1:16 PM MDTAreal Flood AdvisoryABQLincoln119 min
Jul 15, 2:20 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 15, 3:12 PM MDTSpecial Weather StatementABQ33 min
Jul 15, 4:22 PM MDTSevere Thunderstorm WarningABQChaves23 min
Jul 15, 4:34 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance116 min
Jul 15, 4:53 PM MDTSpecial Weather StatementABQGuadalupe37 min
Jul 15, 4:55 PM MDTSpecial Weather StatementABQUnion35 min
Jul 15, 5:26 PM MDTSpecial Weather StatementABQChaves34 min
Jul 15, 5:54 PM MDTSevere Thunderstorm WarningABQHarding, Union51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.